SEARCH

SEARCH BY CITATION

ENTECAVIR IS RECOMMENDED as the first-line antiretroviral drug for the treatment of chronic hepatitis B.[1] Most common adverse events of entecavir include headache, fatigue, dizziness and nausea.[2] Psychiatric adverse events are rare in the published reports. We report a patient with major depression who had exacerbated depressive symptoms during entecavir therapy, and had rapid improvement following the withdrawal of entecavir.

A 21-year-old man had no history of any medical disease or psychiatric illness. He suffered from symptoms of depressed mood, lack of energy, poor appetite with bodyweight loss of 5 kg in 2 months, insomnia, negative rumination, guilty feelings, and worthlessness. Due to persistent suicidal ideation, he was admitted to the acute psychiatric ward under the diagnosis of major depressive disorder.

His physical examination at admission was unremarkable. The blood chemistry analysis showed highly elevated hepatic enzymes (glutamyl oxaloacetic transaminase [GOT]/glutamyl pyrubic transaminase [GPT]: 649/1509 U/L). Accidentally, acute exacerbation of chronic hepatitis B was diagnosed according to the serological assays (hepatitis B surface antigen: reactive, hepatitis B e-antigen: reactive, hepatitis B core antibody immunoglobulin M < 10 S/CO). Supportive treatments with saline hydration plus vitamin B complex were given. We concurrently prescribed escitalopram 10 mg/day and lorazepam 1 mg/day for the treatment of his major depression.

On the 13th hospital day, the above-mentioned depressive symptoms were gradually improved and the 17-item Hamilton Depression Rating Scale (HDRS) score decreased from 33 to 14. But the liver function did not show too much improvement (GOT/GPT from 649/1509 to 456/1192 U/L). The saline infusion was stopped because of non-response, and entecavir was started at a dose of 0.5 mg/day. Three days after the start of entecavir, his depressive symptoms relapsed. He felt increasingly anxious and reported sadness, uncontrollable crying and recurrent suicidal thoughts. The HDRS score had rebounded to 28. Repeated physical examination and laboratory work-up were normal except high GOT/GPT level (438/1176 U/L). His blood level of ammonia was 42.8 (normal range: 27–102 μg/dL). No change in his consciousness was observed during the clinical course. The dosage of escitalopram was thus increased to 20 mg/day but his depressive symptoms did not respond to the antidepressant therapy.

Entecavir was discontinued on the 6th day due to his worsening depression and then switched to another antiretroviral agent (telbivudine 600 mg/day). The patient's depressive symptoms remitted rapidly after the discontinuation of entecavir. Seven days later he was discharged in a stable mental condition with an HDRS score of 8, and his liver function subsided to normal range 2 months later (GOT/GPT: 21/29 U/L). He followed up at the outpatient clinic regularly with escitalopram 10 mg/day and telbivudine 600 mg/day.

Given the temporal correlation between starting with entecavir and the exacerbation of depressive symptoms, and given that the depressive symptoms remitted rapidly after discontinuation of entecavir, we believe that the exacerbation of depression was secondary to the use of entecavir. Moreover, entecavir is not a substrate, inhibitor, or inducer of the cytochrome P450 enzyme system;[2] the possibility of pharmacokinetic interactions with escitalopram and lorazepam are low and are not expected to exacerbate depression in this case.

References

  1. Top of page
  2. References
  • 1
    European Association for the Study of the Liver. EASL clinical practice guidelines: Management of chronic hepatitis B virus infection. J. Hepatol. 2012; 57: 167185.
  • 2
    Entecavir. Bristol-Meyers Squibb Company, Princeton, NJ, USA. Product information, revised October 2012.